Pennsylvania, 2023

Damaging Wind in Pennsylvania, August 7, 2023

August 7, 2023 · NWS PBZ · 1 event in 1 county or zone

The event on August 7th 2023 featured a period during the morning hours, when a decaying MCS passed through the area during the early morning hours and likely changed the environment to the point where it impacted the convective event later in the day. A warm front positioned over the north during the day kept the forecast area in the warm sector for the event with a stout cold to the west over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The event on August 7th 2023 featured a period during the morning hours, when a decaying MCS passed through the area during the early morning hours and likely changed the environment to the point where it impacted the convective event later in the day. A warm front positioned over the north during the day kept the forecast area in the warm sector for the event with a stout cold to the west over the Midwest states. Aloft, a distinct 500MB trough over the OH Valley with a strong 50 to 60 knot jet streak rounding the base of the trough through KY and into WV. The axis of the trough was swinging through western OH at the time with ingredients coming together shortly after 10-11am. With the MCS earlier in the morning priming the environment for a midday convective initiation. Numerous cells began to develop across northern WV and slowly creeped into our forecast area. Towards the end of the event, a well developed supercell formed in Preston County WV. The cell produced ping pong sized hail and in isolated reports, there was golf ball and hen egg sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 12:23 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 7, 12:23 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
123 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Thunderstorms are expected this afternoon; severe weather is
likely. The primary threat will be damaging wind, and isolated
tornadoes, with a secondary threat of large hail. Showers may
linger into tomorrow morning, with dry weather expected until
Thursday, thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
The morning MCV has progressed off to the north, leaving the
area in the warm sector of a rather anomalous lower Great Lakes
low. NAEFS guidance has the SLP anomaly roughly 2-3 standard
deviations below the mean for this time of year. The
corresponding wind field also remains rather anomalous. Though
the upper jet remains south over the southern Appalachians,
total column wind fields, particularly over southwest PA,
northern WV, and southeast OH remain rather robust. 500mb,
700mb, and 850mb mean wind speeds remain one to two standard
deviations above normal.

The 12Z sounding has allowed a glance into the elevated
environment. With around 1000 J/kg MLCAPE, storms should have no
issues maintaining intensity. The environment is only expected
to become more favorable for areas south of Pittsburgh into the
afternoon with expected diurnal heating. Current GOES 16
visible satellite displays an area of clearing predominately
south of I-70, which is expected to progress slightly north over
the coming hours. This will allow surface heating, and
encourage further instability development. With robust shear and
moderate instability, severe weather will be likely today.
Areas with highest confidence are captured in a Tornado Watch.

Convection has already bubbled in West Virginia, increasing
confidence as this environment spreads west-northwest. This
appears to be affiliated with a weak pre-frontal trough.
Convection is expected to expand along this line and fill in for
northern West Virginia over the coming hours. Trends in
spreading cirrus will have in influence in how much sun some
areas see, which could be a limiting factor.

Severe wind will be likely south of I-70 along the prefrontal
trough and convection filling in behind before the cold frontal
passage this evening, specifically given storm motion between
35-45mph. DCAPE of up to 800 may only compound this as a nose of
dry air aloft works in.

Tornadoes remain on the table with strong low level flow, though
admittedly it will take some mesoscale modulation of the
environment early to fully utilize the SRH, with most shear
being speed related with height. Hodograph shape will improve
slightly behind the pre-frontal trough, though instability will
wain a bit. 0-1km SRH largely ranges between 100-150 which is
favorable for tornadoes, but instability will be needed to
maintain updrafts in any mesocyclones. Only right moving cells
or supercells will support this threat. Hail threats will be
highest in supercells; any strong cores above 30kft may produce
large hail. As mentioned previously, a Tornado Watch has been
hoisted where the threat is highest.

The cold front will move through this evening and early
overnight tonight, although instability will be mostly lost.
Thus, severe threats along the front remain lower for now, but
winds cannot be ruled out completely given fast storm motion.
Behind the cold front, the development of an elevated cap will
limit convection.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Wednesday look largely dry, as an upper ridge
transition across the region. Temperatures will be seasonable.
Winds will be breezy late morning and through the afternoon with
a rather tight pressure gradient for this time of year and
stronger winds aloft getting tapped with daytime mixing.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Precipitation chances return as the next shortwave traverses
the Middle Ohio Valley Wednesday night and Thursday, with the
clouds and rain helping to keep high temperatures suppressed
below climatology on Thursday. By the end of the week into next
weekend, additional shortwaves will help to carve out a trough
over the Great Lakes and the northeast CONUS. this will keep
rain chances in the forecast through the period, and keep
temperatures near to just below normal.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...

The main upper trough axis and surface low tracks across the
region this afternoon and evening, fostering fairly widespread
storm development. The surface cold front will cross during the
late evening for another round of storms, with subsidence
limiting precipitation after its passage. Storms in the
afternoon and then along the cold front will be capable of
producing strong, erratic winds, large hail, and possibly a
tornado or two.

Cold advection with residual boundary layer moisture should
foster widespread MVFR/IFR cigs to start Tuesday.

.OUTLOOK...
VFR conditions are likely by Tuesday afternoon with high
pressure building to the south of subsidence aloft. Additional
shortwave passage and a weak frontal boundary developing over
eastern OH may foster isolated convection late Tuesday night.

Quasi-zonal flow will promote additional shortwave passage and
precipitation chances late week into the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...88
LONG TERM...CL
AVIATION...Cermak
Hazardous weather outlook, Aug 7, 11:13 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1213 PM EDT Mon Aug 7 2023

OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
081615-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1213 PM EDT Mon Aug 7 2023

...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe thunderstorms are possible later this afternoon and into the
evening. Isolated tornadoes, damaging wind, and hail will all be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-
002-081615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
1213 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible later this afternoon and into the
evening. Isolated tornadoes, damaging wind, and hail will all be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 7, 12:33 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
133 PM EDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     Tstm Wnd Dmg     Mannington              39.53N  80.34W
08/07/2023                   Marion             WV   911 Call Center

            several trees down

0109 PM     Tstm Wnd Dmg     Reedsville              39.51N  79.80W
08/07/2023                   Preston            WV   Emergency Mngr

            trees down

0118 PM     Tstm Wnd Dmg     Kingwood                39.47N  79.68W
08/07/2023                   Preston            WV   Emergency Mngr

            trees down

&&

Event Number PBZ2302064
Event Number PBZ2302065
Event Number PBZ2302066

98

The radar

The Pittsburgh radar (KPBZ), 105 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 7, 12:35 PM EST
Where
Fayette County, 0.53 mi E of Flat Rock
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
39.770, -79.490

The public reported a large pine tree uprooted along Route 40.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131869.